MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD
Model Number 48630B-04
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, while using the endowrist 30 curved tip stapler instrument across the bronchus, a partial fire occurred when firing a blue 30 reload accessory, followed by a green 30 reload accessory.The bronchus was clean with no tissue or lymph nodes around the bronchus at the time of clamping and firing.The first fire, staples were deployed, and the tissue was cut; but the reload aborted firing halfway through, with the blade exposed upon removal.The second fire was placed over the previous attempted fire, staples were deployed, and the tissue was cut; but the reload aborted firing halfway through again.Surgeon was not confident that formed staples were seen pass the cut line.The surgeon then switched to the sureform 45 stapler instrument and fired a black 45 reload accessory and completed the fire.Surgeon stated there was no bleeding, and no tissue being pushed forward or dragged during the firing process.There were no post-operative complications, and the patient was discharged home.The procedure was completed robotically.
 
Additional Manufacturer Narrative
The endowrist 30 blue reload was found to have an exposed knife and had a firing failure based on log review and during in-house inspection.The reload was found to have mechanical indentation damage to the knife blade as well as cartridge damage.The endowrist 30 green reload was found to have an exposed knife and had a firing failure based on a log review.The reload was also found to have cartridge damage in the knife track and lodged staples in the pusher pockets.The endowrist 30 curved tip stapler instrument was driven on an in-house system and passed initialization.The instrument moved intuitively with full range of motion in all directions.The jaw opened and closed properly and the instrument clamped, fired and unclamped without any issues.The stapler logs show for the endowrist 30 curved tip stapler instrument used during this event, show it was installed on the system 7 times and fired 6 reloads (1 green, 1 white, 1 green, 1 white, 1 green, 1 blue, in that order).On install 6 (green reload), the successful clamp was followed by a firing failure.The firing stopped at about 50% completion.On install 7 (blue reload), the successful clamp was followed by a second firing failure.This firing stopped at about 51% completion.This stapler instrument was then removed and not used again in the procedure.Refer to medwatch report (mdr) with patient identifier #: (b)(6) for additional information regarding the endowrist 30 green reload firing event.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Advance failure analysis (afa) investigations found the reload blade to have mechanical indentations.Additionally, reload cartridge damage was observed, likely a result of washer rotation.Both the blade indentations and cartridge damage/washer rotation observed were determined to likely be caused by firing across a hard object(s).

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18107749
Report Number2955842-2023-20006
Device Sequence Number6166479
Product Code GDW
UDI-Device Identifier10886874112837
UDI-Public(01)10886874112837(10)M10221215
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630B-04
Device Catalogue Number48630B
Device Lot Number0544
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/11/2023
Supplement Date Received by Manufacturer10/11/2023
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age77 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic
Patient RaceWhite